Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 19, 2014, 3:49 PM PDT for Nevada County, Sierra County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2014, 3:49 PM PDT (22:49 UTC)
- Expired
- Jul 19, 2014, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nevada County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
381 WGUS55 KREV 192249 FFWREV CAC057-091-200145- /O.NEW.KREV.FF.W.0011.140719T2249Z-140720T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 349 PM PDT SAT JUL 19 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA... THIS INCLUDES THE CITIES OF...PROSSER CREEK RESERVOIR...BOCA RESERVOIR... EXTREME SOUTHEASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 645 PM PDT * AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM IS PRODUCING VERY HEAVY RAINFALL IN EXCESS OF 2 INCHES OR MORE IN 1 HOUR. IN ADDITION TO HEAVY RAIN...NICKEL SIZE HAIL AND GUSTY WINDS TO 55 MPH WILL OCCUR WITH THIS STORM. MUD SLIDES WILL BE POSSIBLE AND MAY THREATEN INTERSTATE 80. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INTERSTATE 80 FROM TRUCKEE TO FLORISTON...AND THE TRUCKEE AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... DEBRIS OR MUD FLOWS ARE EXTREMELY DANGEROUS AND CAN DESTROY STRUCTURES AND WASHOUT BRIDGES AND ROADS. DEBRIS OR MUD FLOWS OFTEN CONTAIN MASSIVE BOULDERS...VEGETATION...AND LARGE AMOUNTS OF SEDIMENT AND ASH MOVING AT HIGH RATES OF SPEED. PEOPLE LIVING BELOW BURNED AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3947 12000 3932 12000 3932 12018 3943 12019 $$ BOYD
1 follow-up statement
409 WGUS75 KREV 192342 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 442 PM PDT SAT JUL 19 2014 CAC057-091-192351- /O.CAN.KREV.FF.W.0011.000000T0000Z-140720T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA CA-NEVADA CA- 442 PM PDT SAT JUL 19 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN NEVADA AND EXTREME SOUTHEASTERN SIERRA COUNTIES... THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT MINOR FLOODING...RUNOFF...AND MINOR MUD FLOWS MAY CONTINUE FOR SEVERAL HOURS. LAT...LON 3947 12000 3932 12000 3932 12018 3943 12019 $$ BOYD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:01 PM PDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 19, 2:01 PM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 201 PM PDT SAT JUL 19 2014 .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH BREEZY AND DRY CONDITIONS POSSIBLE. && .SHORT TERM... THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER, A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM MOTIONS. FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE MOVES INTO THE AREA FROM THE SOUTH. BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL AND GUSTY OUTFLOW WINDS. ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS ON MONDAY ARE GUSTY OUTFLOWS AND HAIL. MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH OF PORTOLA-RENO-FALLON. BRONG .LONG TERM...TUESDAY THROUGH SATURDAY... NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING, DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES DRASTICALLY DIMINISH. AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD && .AVIATION... MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS. CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT. COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL AFTERNOON ZEPHYRS. BOYD/20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003. CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 19, 2:51 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 2 W BLAIRSDEN 39.78N 120.65W
07/19/2014 M0.25 INCH PLUMAS CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND HEAVY
RAINFALL.
&&
MCGUIRESpecial weather statement, Jul 19, 2:56 PM PDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 256 PM PDT SAT JUL 19 2014 CAZ071-072-192230- GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 256 PM PDT SAT JUL 19 2014 ...THUNDERSTORMS FORMING NEAR STAMPEDE AND BOCA RESERVOIRS... AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A DEVELOPING THUNDERSTORMS NEAR STAMPEDE RESERVOIR. FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...STAMPEDE RESERVOIR...BOCA RESERVOIR...HOBART MILLS...BOCA CAMPGROUND...BOCA REST CAMPGROUND AND LOGGER CAMPGROUND. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3936 12017 3949 12023 3953 12009 3940 12006 TIME...MOT...LOC 2155Z 090DEG 2KT 3947 12014 BOYD
Special weather statement, Jul 19, 2:59 PM PDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 259 PM PDT SAT JUL 19 2014 CAZ071-192300- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 259 PM PDT SAT JUL 19 2014 ...STRONG THUNDERSTORM NEAR LAKE DAVIS... AT 255 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LAKE DAVIS...OR 11 MILES NORTH OF BLAIRSDEN...AND MOVING NORTH AT 5 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN...PEA TO PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 400 PM PDT INCLUDE...LAKE DAVIS... GRASSHOPPER FLAT CAMPGROUND...GRIZZLY CAMPGROUND AND LIGHTNING TREE CAMPGROUND. IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 4003 12065 4001 12044 3984 12044 3987 12066 TIME...MOT...LOC 2159Z 184DEG 3KT 3994 12055 BOYD
Special weather statement, Jul 19, 3:37 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 337 PM PDT SAT JUL 19 2014 CAZ071-072-NVZ002-192330- GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 337 PM PDT SAT JUL 19 2014 ...THUNDERSTORM WITH HEAVY RAIN TO IMPACT INTERSTATE 80... AT 328 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HIRSCHDALE...OR NEAR BOCA RESERVOIR. THIS STORM WAS NEARLY STATIONARY. FREQUENT DEADLY LIGHTNING...MODERATE TO HEAVY RAIN...PEA TO PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 430 PM PDT INCLUDE...BOCA RESERVOIR... FLORISTON...GLENSHIRE-DEVONSHIRE...HIRSCHDALE...ALPINE MEADOWS CAMPGROUND AND BOCA CAMPGROUND. THIS STORM WILL AFFECT TRAVELERS ON INTERSTATE 80 BETWEEN TRUCKEE AND FLORISTON. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER AND MAY CAUSE SMALL MUD SLIDES. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3944 12019 3948 12000 3935 11995 3932 12014 TIME...MOT...LOC 2236Z 270DEG 0KT 3939 12005 BOYD
Local storm report, Jul 19, 3:47 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
347 PM PDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HEAVY RAIN 1 ENE PLEASANT VALLEY 39.36N 119.75W
07/19/2014 M0.50 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 0.50 INCHES OF RAINFALL
IN 30 MINUTES NEAR STEAMBOAT CREEK.
&&
MCGUIRESpecial weather statement, Jul 19, 3:49 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 349 PM PDT SAT JUL 19 2014 NVZ002-003-192345- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- 349 PM PDT SAT JUL 19 2014 ...STORMS WITH HEAVY RAIN AND LIGHTNING NEAR PLEASANT VALLEY... AT 345 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NEW WASHOE CITY...OR 5 MILES WEST OF VIRGINIA CITY...AND MOVING SOUTH AT 5 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...GOLD HILL... LAKEVIEW...VIRGINIA CITY...NEW WASHOE CITY...WASHOE CITY AND PLEASANT VALLEY. HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER ON ROADWAYS INCLUDING INTERSTATE 580 AND OLD 395. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. && LAT...LON 3917 11960 3918 11989 3941 11984 3939 11960 TIME...MOT...LOC 2248Z 004DEG 3KT 3931 11973 CS
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:59 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 61 min |
| Jul 18, 7:10 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 3 hr |
| Jul 19, 2:14 PM PDT | Special Weather Statement | REV | Sierra | 46 min |
| Jul 19, 2:45 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 45 min |
| Jul 19, 2:56 PM PDT | Special Weather Statement | REV | Sierra | 34 min |
| Jul 19, 2:59 PM PDT | Special Weather Statement | REV | Plumas | 61 min |
| Jul 19, 3:06 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 39 min |
| Jul 19, 4:13 PM PDT | Special Weather Statement | REV | Alpine | 62 min |
| Jul 19, 4:31 PM PDT | Special Weather Statement | REV | Sierra | 59 min |
| Jul 19, 4:39 PM PDT | Special Weather Statement | REV | Plumas | 96 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.